Alert archive / Arkansas / Flash Flood Warnings in 1997

Flash Flood Warning 33, NWS Shreveport, LA

March 2, 1997Union County, Arkansas

NWS Shreveport, LA issued this flash flood warning at Mar 2, 1997, 11:27 AM CST for Union County, Arkansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 2, 1997, 11:27 AM CST (17:27 UTC)
Expired
Mar 2, 1997, 3:30 PM CST
In force
4 hr
Issued by
NWS Shreveport, LA
Area
Whole counties

County Union County, AR

The radar

The Shreveport radar (KSHV), 141 km from the middle of the area, began a volume at 17:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 5.5 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 1997-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 1997-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
483 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 021729
FFWSHV
ARC139-027-073-022130-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1127 AM CST SUN MAR 2 1997
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  330 PM CST
FOR THE FOLLOWING AREAS...
 
IN SOUTH ARKANSAS
 
   ...UNION COUNTY
 
IN SOUTHWEST ARKANSAS
 
   ...COLUMBIA COUNTY...LAFAYETTE COUNTY
 
AT 1125 AM CST DOPPLER RADAR IN SHREVEPORT SHOWED A LARGE AREA OF
SHOWERS AND THUNDERSTORMS OVER SOUTHERN ARKANSAS...NORTH LOUISIANA...
AND NORTHEAST TEXAS ABOUT 125 MILES WIDE. THE AREA EXTENDED SOUTHEAST OF
A LINE FROM NEAR MAGNOLIA ARKANSAS SOUTHWEST TO NEAR SHREVEPORT/
BOSSIER CITY LOUISIANA AND INTO NORTHEAST TEXAS TO NEAR CARTHAGE
AND MOUNT ENTERPRISE. WITHIN THIS LARGE AREA...HEAVY RAINFALL OF
1/2 TO NEAR 1 INCH PER HOUR...HAS BEEN OCCURRING OVER SOUTHWEST
ARKANSAS FROM NEAR EL DORADO AND MAGNOLIA SOUTHWEST ACROSS
NORTHWEST LOUISIANA.  THE SHOWERS AND THUNDERSTORMS HAVE BEEN
MOVING TO THE NORTHEAST AT NEAR 45 MPH BUT CONTINUED TO DEVELOP
AND SPREAD OVER THE SAME REGION THAT HAD RECEIVED FROM 2 TO OVER
5 INCHES SINCE SATURDAY NIGHT.
 
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
IMMEDIATELY.
 
MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.
SIX

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Mar 2, 8:40 AM CST, 2 hours 47 minutes earlier.

Area forecast discussion, Mar 2, 8:40 AM CST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
840 AM CST SUN MAR 2 1997

H500 LOW OVER W TX ATTM WITH H850 LOW OVER SE TX. AS UPR LVL TROF
AND COLD POCKET BGN PULLING TO THE E WILL LIKELY SEE AN INCREASE
IN AMOUNT OF SVR WX LATE THIS MRNG AND ERLY THIS AFTN.

NEW ETA HAS THIS H500 LOW OVER NE TX BY 00Z TONIGHT WITH VORT MAX
WORKING ACRS SE TX AND INTO SW LA BY THIS EVNG. HEAVY RAIN SHUD
PRECEDE THIS FTR ACRS SRN 1/2 OF CWA.

SEE NO REASON TO MAKE SIG CHANGES TO GOING FCST EXCEPT TO TWEAK
TEMPS AS HIGHS WIL LIKELY NOT GET AS WARM AS ORIGINALLY THOUGHT ACRS
NRN LA.

18

In the hours before

Special weather statement, Mar 2, 9:35 AM CST, 1 hour 52 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-011715-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1000 AM CST SUN MAR 2 1997

ALTHOUGH A COLD FRONT MOVED THROUGH THE REGION SUNDAY...MOISTURE
REMAINS ABUNDANT OVER THE FOUR STATE AREA.  ALSO A VERY STRONG UPPER
LEVEL LOW PRESSURE SYSTEM IN SOUTHWEST TEXAS WILL BE MOVING OVER THE
FOUR STATE AREA THIS AFTERNOON INTO TONIGHT.  VERY COLD AIR ALOFT
WITH THIS SYSTEM WILL HELP DESTABILZE THE ATMOSPHERE FOR THE NEXT 12
TO 18 HOURS OVER THE REGION CONTRIBUTING TO A MODERATE RISK OF SEVERE
THUNDERSTORMS AND POSSIBLE TORNADOS.

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL WILL BE NEEDED FROM THIS MORNING THROUGH MUCH OF
TONIGHT.
Local storm report, Mar 2, 9:50 AM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
950 AM CST SUN MAR 02 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0950 AM    MINEOLA                   TX   .75 INCH HAIL
03/02/97   WOOD

02
Special weather statement, Mar 2, 9:50 AM CST, 1 hour 37 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-021645-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
950 AM CST SUN MAR 2 1997

A VIGOROUS STORM SYSTEM WILL MOVE OUT OF WESTERN TEXAS DURING THE
DAY. AHEAD OF THIS STORM SYSTEM...SHOWERS AND THUNDERSTORMS WILL
CONTINUE DEVELOPING. A STRONG SOUTHERLY FLOW OF AIR IN THE LOW LEVELS
WILL ALSO CONTINUE THROUGH THE LATE MORNING AND EARLY AFTERNOON HOURS
PRODUCING A VERY UNSTABLE AIRMASS ACROSS THE FOUR STATE REGION.

THE THUNDERSTORMS THAT DEVELOP IN THIS UNSTABLE AIRMASS MAY BECOME
SEVERE TODAY WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS.
HOWEVER...LATER IN THE DAY ISOLATED TORNADOES ARE POSSIBLE AS THE
WIND PATTERN ALOFT BECOMES MORE FAVORABLE FOR ROTATION.

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL WILL BE NEEDED TODAY AND TONIGHT ACROSS THE FOUR
STATE REGION.

18
Special weather statement, Mar 2, 9:51 AM CST, 1 hour 36 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-021645-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
950 AM CST SUN MAR 2 1997

A VIGOROUS STORM SYSTEM WILL MOVE OUT OF WESTERN TEXAS DURING THE
DAY. AHEAD OF THIS STORM SYSTEM...SHOWERS AND THUNDERSTORMS WILL
CONTINUE DEVELOPING. A STRONG SOUTHERLY FLOW OF AIR IN THE LOW LEVELS
WILL ALSO CONTINUE THROUGH THE LATE MORNING AND EARLY AFTERNOON HOURS
PRODUCING A VERY UNSTABLE AIRMASS ACROSS THE FOUR STATE REGION.

THE THUNDERSTORMS THAT DEVELOP IN THIS UNSTABLE AIRMASS MAY BECOME
SEVERE TODAY WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS.
HOWEVER...LATER IN THE DAY ISOLATED TORNADOES ARE POSSIBLE AS THE
WIND PATTERN ALOFT BECOMES MORE FAVORABLE FOR ROTATION.

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL WILL BE NEEDED TODAY AND TONIGHT ACROSS THE FOUR
STATE R@EGION.

18
Local storm report, Mar 2, 9:52 AM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
950 AM CST SUN MAR 02 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0950 AjM    MINEOLA                   TX   .75 INCH HAIL
03/02/97   WOOD

02
Special weather statement, Mar 2, 10:00 AM CST, 1 hour 27 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-011715-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1000 AM CST SUN MAR 2 1997

ALTHOUGH A COLD FRONT MOVED THROUGH THE REGION SUNDAY...MOISTURE
REMAINS ABUNDANT OVER THE FOUR STATE AREA.  ALSO A VERY STRONG UPPER
LEVEL LOW PRESSURE SYSTEM IN SOUTHWEST TEXAS WILL BE MOVING OVER THE
FOUR STATE AREA THIS AFTERNOON INTO TONIGHT.  VERY COLD AIR ALOFT
WITH THIS SYSTEM WILL HELP DESTABILZE THE ATMOSPHERE FOR THE NEXT 12
TO 18 HOURS OVER THE REGION CONTRIBUTING TO A MODERATE RISK OF SEVERE
THUNDERSTORMS AND POSSIBLE TORNADOS.

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL WILL BE NEEDED FROM THIS MORNING THROUGH MUCH OF
TONIGHT.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 1:03 AM CSTFlash Flood WarningSHVUnion4 hr
Mar 2, 5:37 AM CSTFlash Flood WarningSHVColumbia, Lafayette3 hr
Mar 2, 5:37 AM CSTFlash Flood WarningSHVUnion3 hr
Mar 2, 7:47 AM CSTFlash Flood WarningSHVHoward, Little River, Sevier4 hr
Mar 2, 11:27 AM CSTFlash Flood WarningSHVColumbia, Lafayette4 hr
Mar 2, 12:58 PM CSTSevere Thunderstorm WarningSHVColumbia, Union47 min
Mar 2, 2:05 PM CSTSevere Thunderstorm WarningSHVColumbia40 min
Mar 2, 2:41 PM CSTSevere Thunderstorm WarningSHVMiller34 min
Mar 2, 2:51 PM CSTSevere Thunderstorm WarningSHVLittle River39 min

Nearby

Flash Flood Warnings in Arkansas, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.